Hail, Hot Springs
- When
- August 23, 4:11 PM MST
- Where
- Hot Springs County, 20 mi NW of Thermopolis
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.855, -108.483
A thunderstorm moved off the south end of the Absaroka Range and produced large hail in Hot Springs County. The Hot Springs County Sheriff's Office reported one inch diameter hail near the intersection of State Highway 120 and Sand Draw Road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm moved off the south end of the Absaroka Range and produced large hail in Hot Springs County. The Hot Springs County Sheriff's Office reported one inch diameter hail near the intersection of State Highway 120 and Sand Draw Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 23, 1:31 PM MST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 231 PM MDT THU AUG 23 2007 .SHORT TERM...TONIGHT THROUGH SUNDAY CONVECTION IS OCCURRING OVER THE AREA AS INSTABILITY IS INCREASING. A SHORTWAVE IS EVIDENT ON SATL PICS WITH SOME UPPER LEVEL DIVERGENCE FORECASTED AS THE WAVE MOVES INTO THE ROCKIES TONIGHT. HAVE RAISED THE PRECIP CHANCE OVER THE NORTH AND NORTHEAST ZONES TONIGHT THRU 12Z FRIDAY. WOULD EXPECT THE ACTIVITY TO END IN THE WEST AND CENTRAL AROUND MIDNIGHT. ON FRIDAY THE SHORTWAVE COULD STILL BRING SOME SHOWERS TO THE NE ZONES UNTIL 18Z...THEN THE DRYING SHOULD WORK INTO THAT AREA...WITH COOL HIGHS. REST OF THE REGION WILL BE DRY FRIDAY WITH WARMER HIGHS THAN TODAY. WEST NORTHWEST FLOW FOR SATURDAY WITH DRY WEATHER AND LIGHT WIND. HIGH TEMPS WILL WARM AS WELL. ON SUNDAY THE RIDGE AXIS WILL PASS THROUGH WY WITH A WEST SOUTHWEST FLOW ALOFT AND LEE TROF FORMING. THIS WILL BRING SOME WIND TO THE FAVORED AREAS OF THE CENTRAL AND SOUTH. WARMER AS WELL ON SUNDAY WITH ONLY ISOLATED AFTERNOON STORMS OVER THE NW ZONES. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY MEDIUM-RANGE MODELS CONTINUE TO SHOW DECREASING SPREAD IN HANDLING ENERGY MOVING ACROSS GULF OF ALASKA THIS MORNING. THUS FOR THIS PERIOD UPPER TROUGH WILL MOVE ACROSS THE NORTHERN ROCKIES SUNDAY NIGHT AND MONDAY. SOME SHOWERS AND THUNDERSTORMS MAY CLIP THE YELLOWSTONE NATIONAL PARK AREA WITH SURFACE COLD FRONT PUSHING ACROSS THE AREA SUNDAY NIGHT AND MONDAY. UPPER RIDGE THEN BUILDS INTO THE INTERIOR WEST BEHIND THIS TROUGH WITH GFS SHOWING SOME SUB-TROPICAL MOISTURE ALONG WITH EMBEDDED DISTURBANCES ROTATING THROUGH THE GREAT BASIN ACROSS SOUTHERN WYOMING. THUS...THE BEST CHANCES OF THUNDERSTORMS TUESDAY THROUGH THURSDAY WILL BE PRIMARILY ALONG AND SOUTH OF A CPR-RKS LINE. ABOVE NORMAL TEMPERATURES SUNDAY WILL BE FOLLOWED BY NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES TO CLOSE OUT AUGUST 2007. && .AVIATION... SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING...MOST NUMEROUS IN AND NEAR THE MOUNTAINS...WITH A FEW LINGERING SHOWERS OVERNIGHT. VISIBILITIES COULD BRIEFLY DROP BELOW 3 STATUTE MILES IN HEAVY RAIN AT THE SURFACE NEAR THE THUNDERSTORMS...AREAS THAT RECEIVE HEAVY RAIN THIS EVENING CAN EXPECT IFR CONDITIONS IN THE LOWER VALLEYS WITH LOW CEILINGS AND VISIBILITY IN AREAS OF FOG LATER TONIGHT AND FRIDAY MORNING. WESTERLY FLOW WILL DECREASE MOISTURE ACROSS THE AREA ON FRIDAY LIMITING THUNDERSTORMS TO ISOLATED COVERAGE. && .FIRE WEATHER...SHOWERS AND STORMS WILL OCCUR THIS EVENING OVER THE FIRE ZONES WITH THE BEST COVERAGE OVER THE NORTH AND EAST ZONES. SHOWERS WILL OCCUR OVER THE NORTH AND EAST ZONES AFTER MIDNIGHT WHILE THE REST OF THE AREA SEES DECREASING CLOUDS. SOME SHOWERS WILL PERSIST OVER THE NORTHEAST FIRE ZONES FRIDAY MORNING...WITH SOME DRYING IN THE AFTERNOON. ELSEWHERE FRIDAY...DRY WEATHER WILL OCCUR WITH A MOSTLY SUNNY SKY. THE DRYING TREND WILL CONTINUE INTO SATURDAY AND SUNDAY WITH WARMING TEMPERATURES AND LOWER AFTERNOON HUMIDITY. THE WIND WILL INCREASE SOME ON SUNDAY WITH A LEE SIDE TROUGH FORMING. THERE MAY BE SOME CONCERN ON SUNDAY IN THE SOUTHERN FIRE ZONES DUE TO CRITICAL DRY FUELS. WILL ADDRESS THIS IN THE COMING DAYS. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR LONG TERM...AEM AVIATION...C.BAKER FIRE WEATHER...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT THU AUG 23 2007 WYZ001>020-022>030-241100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WYOMING THIS AFTERNOON AND EVENING IN ADVANCE OF A STRONG UPPER LEVEL LOW PRESSURE SYSTEM. THE MAIN CONCERN WITH THESE STORMS WILL BE SEVERE WIND GUSTS...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE IN STRONGER STORMS. THE STRONGEST THUNDERSTORMS WILL DEVELOP FROM SWEETWATER COUNTY TO SOUTHERN NATRONA COUNTY FROM EARLY AFTERNOON THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY BREEZY...WARMER AND DRIER CONDITIONS ON SUNDAY MAY BRING A RETURN TO CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF WEST AND CENTRAL WYOMING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. PLEASE REPORT WINDS GUSTS GREATER THAN 40 MPH AND ANY HAIL TO THE NATIONAL WEATHER SERVICE. TEAM RIVERTON
The Riverton/Lander radar (KRIW), 88 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45481.